Description of the project–how will it be done?
The project will create a photo book from original digital photographs taken on a recent trip to India. Over 2,000 photographs will be reviewed and 25-40 selected to create a series of layouts of diptychs, triptychs, quadtychs, and single photos. The selected photographs will be examined and grouped to reflect the concept described below. The size of individual photographs will vary based on layout and design decisions, for the highest impact and communication of the concept. Very limited text will be used so that the project relies primarily on visuals to engage the viewer. Much of the project time will involve selection, cropping, lay-out design, decisions and sequencing of photo grouping within the book. Use of negative space–blank white and black areas on the page will be considered as part of the design. Photos will be altered and/or cropped using either on-line digital software or Adobe Photoshop. The selected photo series will be submitted to and printed by an on-line service in a 12” x 12” book format with a hard cover.
A description of concept:
COLOR! Color has its own language and India speaks it clearly and directly. It is embedded in the country, reflects the culture, affects the senses, and, perhaps, alters social perception. Intensely saturated color appears in surprising places with great repetition. It decorates buildings, vehicles, people (especially women), and even insects and animals. Modern religious shrines, Hindu and Buddhist, reflect the love of color and inventiveness of the culture and people. (Perhaps color helps the mind and soul overrides the realities of poverty and social inequities, lifting the mind and soul of the wearer and viewer?) In contrast, nature reserves and opulent palaces and ancient temples provide “relief” from bright saturated color with subdued and earth-tone hues. The viewer will see the beauty of the diverse worlds of India through color in scenes of rural villages, the country-side and palaces, even in an animal or two and, most often, in women’s clothing. The book size was chosen as the largest practical size to display the photos while allowing for negative space around them to emphasize the images.
Sunday, November 20, 6 hours, 3:30-9:30pm (5 hours)
*The work on the project began by selecting the on-line photo book company. A search was done and SnapFish selected. Then, the format was determined–12 x 12 inch would provide the largest “canvas” for the photos to be displayed. I choose black pages and several types of layouts, primarily one, two and four photo layouts. Using double pages, then, two to eight photo layouts are options and anything in-between.
*Next I began looking through the photos on my harddrive to select them for the book. This is a process of uploading photos from my harddrive into an ‘album” on SnapFish. I started by deciding that the 1st page in the book–inside the cover, would tell the viewer the location, India. I choose from about 30 photos of the Taj Mahal–the symbol of India that most people would recognize instantly, having seen photographs. I selected a photo shot through an arch, framing the view. It needed to be photoshopped to eliminate heads in the foreground.
Other photos were selected to begin the process of putting together pages with themes. Over 2000 photos is a lot to choose from!
Monday, November 21, 2010 6-11pm (5 hours)
I spent hours scaning through my photo files from two cameras, selecting possible photos for use, uploading them in groups up to SnapFish.
Tuesday, November 22; 1/12 hr in class working on concept: 6-11pm (5 hours)
In class, I discussed the project proposal with the instructor and it was approved with enthusiasm. Then that evening: More of the same–hunting, selecting, uploading and now placing in layouts. Arranging and re-arranging learning the way to change the layout, edit the photos on-line. Having printed out draft copies , the pages were laid out on the floor for review of the organization, double-checking the quality of the photos, and so forth.
Wednesday, November 23, 9am-4pm (7 hours)
Worked from Selection continues with added emphasis on reviewing selected photos for clarity. PHotos from one camera are date-stamped and the photo must be relocated on the harddrive, opened with Adobe Photoshop, and the date erased with either the healing bandaid or the stamp tool. Sometimes, the marquee was used to select only portions of the photo. The photo was then copied and pasted into a new Photoshop file and saved as a JPEG, then selected from the harddrive and uploaded to Snapfish then drag and dropped overtop of the old photo to replace it.
Thursday, Thanksgiving–while my daughter, son-in-law, and husband ran the Turkey Trot, I got in more time on the project 8am-12pm (4 hours). I worked more on sorting and altering photos then it was time to cook Thanksgiving dinner for 22 guests arriving at 4:00!
Friday, November 24-9 am -1 pm (5 hours)
Last day to complete project and order the book in time for final. Had 3 people review book on line. All recommended text to describe locations. Spent hours inserting photos and re-rodering photos and pages to allow for the flow based on location and order. Once text was inserted, reviewed and found that it was cumbersome and did not follow the intent of the project. So, after hours of re-working, I deleted all text except for several key locations (Amber Fort, etc). I hope this works out well with the viewer–a compromise between no text and text–just enough that there is a reference. Most of the book is made of scenes along the way to destinations–rural and city scapes with the colors of India. I also ended the book by adding additioal pages and using a credits page at the very end. There are so many ways to put a book like this together, so many constant decisions and “re-decisions,” that there is not necessarily the BEST way of doing it. The project in its final form remained true to the proposal and it is neither a travel log nor a chronolgical accounting of a trip. It is the display of culture, color, religion, and commerce. I’m keeping my fingers crossed until the book arrives and hope that it looks as good as it did on line and in draft!
total time: 31 hours!!!
December Book arrived–dented with smears on pages….Yikes….I called and they will send another one…..just in time for the final!